‘He was super thankful’: officer saves overdosing man at Liberty Park
SALT LAKE CITY — Liberty Park is a busy place as the weather warms. Tuesday an alert Salt Lake City Police Officer came across a man who was struggling to stand. The officer was in the right place to save a man from a drug overdose.
Officer Casey Burton is part of the Liberty Bikes Unit which proactively patrols in and around the park.
Tuesday he was in his patrol car when he spotted a man who needed his help.
“Ever since I was a kid, that’s what I wanted to do. I like helping people,” Burton said.
He grew up in Salt Lake City and always wanted to wear the uniform.
“I take pride in where I grew up, and just want to do what I can for our community to keep it a safe place,” he said.
When he saw a man having a hard time sitting up, and saw a fresh needle injection site on the man’s arm, he was pretty sure the man was having a heroin overdose. Burton called for medical help and got a naloxone kit from his car. That’s the life-saving drug that can reverse an opioid or heroin overdose.
Burton gave the man one dose in the nose and rubbed his chest to try to wake him up. He was still unresponsive so Burton gave him a second dose.
“He slowly started to come to, and then medical arrived, and that’s when they were able to get him to kind of stay awake,” said Officer Burton.
He has carried naloxone ever since he became a police officer four years ago. He’s trained to recognize drug overdoses and how to use naloxone.
According to Utah Naloxone, there have been more than 7,500 opioid overdose reversals in recent years. Law enforcement saved more than 560 of those lives.
“I think it’s important for everyone to carry naloxone just in case they see someone in the same situation. They could act on it and potentially save a life,” Burton said.
He had a feeling he would need that training someday and he’s glad that he was able to help the man, who refused further medical attention, and walked away.
“He was super thankful and appreciative of us,” the officer said.
Police remind us all that if we ever see somebody who appears to be having a drug overdose, call 911. Don’t assume that somebody else has already called it in.
- Slain Enoch girl texted friend that dad was acting strange and she was worried (pageviews: 14110)
- UPDATE: Three in custody after shots fired at Taylorsville High School, police said - KSLTV.com (pageviews: 13553)
- Body found inside limestone kiln in Salt Lake City foothills (pageviews: 8491)
- UPDATE: Three in custody after shots fired at Taylorsville High School, police said (pageviews: 7883)
- BREAKING: Shots fired at Taylorsville High School (pageviews: 7144)
- BREAKING: Shots fired at Taylorsville High School - KSLTV.com (pageviews: 5583)